Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 28, 2015, 2:32 PM MDT for Box Elder County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2015, 2:32 PM MDT (20:32 UTC)
- Expired
- May 28, 2015, 3:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS55 KSLC 282032 SVRSLC UTC003-282130- /O.NEW.KSLC.SV.W.0018.150528T2032Z-150528T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 232 PM MDT THU MAY 28 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BOX ELDER COUNTY IN UTAH... * UNTIL 330 PM MDT * AT 230 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 26 MILES SOUTH OF PARK VALLEY... OR 47 MILES SOUTHWEST OF SNOWVILLE...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LAKESIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4145 11343 4154 11322 4122 11278 4105 11320 TIME...MOT...LOC 2030Z 330DEG 16KT 4144 11328 $$ CRK
2 follow-up statements
585 WWUS55 KSLC 282059 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 259 PM MDT THU MAY 28 2015 UTC003-282130- /O.CON.KSLC.SV.W.0018.000000T0000Z-150528T2130Z/ BOX ELDER UT- 259 PM MDT THU MAY 28 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL BOX ELDER COUNTY... AT 258 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 34 MILES SOUTH OF PARK VALLEY...OR 50 MILES SOUTHWEST OF SNOWVILLE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... LAKESIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4135 11337 4147 11316 4122 11278 4109 11317 TIME...MOT...LOC 2058Z 330DEG 16KT 4133 11319 $$ MS
069 WWUS55 KSLC 282112 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 PM MDT THU MAY 28 2015 UTC003-282130- /O.CON.KSLC.SV.W.0018.000000T0000Z-150528T2130Z/ BOX ELDER UT- 312 PM MDT THU MAY 28 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL BOX ELDER COUNTY... AT 312 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 37 MILES SOUTH OF PARK VALLEY...OR 49 MILES EAST OF MONTELLO...MOVING SOUTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... LAKESIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4128 11331 4136 11313 4122 11278 4109 11317 TIME...MOT...LOC 2112Z 342DEG 17KT 4127 11324 $$ CRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:23 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 28, 11:23 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1123 AM MDT THU MAY 28 2015 .SYNOPSIS...AN UPPER LOW OVER THE NORTHERN ROCKIES WILL MOVE EAST INTO THE PLAINS STATES BY FRIDAY. HIGH PRESSURE WILL STRENGTHEN ACROSS THE REGION THIS WEEKEND...RESULTING IN A SUBSTANTIAL WARMING AND DRYING TREND. && .DISCUSSION...A SLOW MOVING TROUGH WILL CROSS IDAHO INTO WYOMING TODAY. AHEAD OF THIS TROUGH...SUFFICIENT DYNAMIC LIFT SHOULD OCCUR ACROSS MUCH OF THE CWA SUPPORTING FAIRLY WIDESPREAD CONVECTION. THE MAIN QUESTION IS TO HOW ORGANIZED THIS CONVECTION WILL BE THROUGH THE AFTERNOON AND EVENING. SREF ENSEMBLE DATA INDICATES THE MAIN STUMBLING POINT WILL BE THE AMOUNT OF INSTABILITYAVAILABLE...AS MUCAPE VALUES REMAIN AT OR BELOW 500 J/KG ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH. THE CWA WILL NOT BE LACKING FOR DEEP LAYER SHEAR. MORNING MESOANALYSIS INDICATES 0-6KM BULK SHEAR VALUES NEARING 45-50KTS ACROSS MUCH OF THE STATE OF UTAH. EXPECT WITH THIS AMOUNT OF DEEP LAYER SHEAR THAT LACK OF INSTABILITY MAY BE OVERCOME. THE HRRR HAS BEEN QUITE INSISTENT WITH TWO FOCUSES OF CONVECTION THIS AFTERNOON/EVENING...ALONG THE UTAH/IDAHO BORDER THROUGH UINTA COUNTY WYOMING AND ACROSS THE SOUTHERN HALF OF UTAH. THIS MATCHES WITH WHAT ONE WOULD EXPECT BASED ON SUBJECTIVE ANALYSIS. LOOKING AT THE 12Z SLC SOUNDING...EXPECT THE THREAT OF STRONG WINDS IS LOWER THAN NORMAL GIVEN HOW MOIST THE ENVIRONMENT REMAINS. THE MAIN THREATS WITH ANY ORGANIZED STORMS WILL BE HAIL AND HEAVY RAIN. EVEN WITH THE RELATIVELY MOIST ENVIRONMENT...GUSTY WINDS ARE ALWAYS A THREAT...PARTICULARLY WITH COLLAPSING STORMS. UPDATED THE FORECAST TO MAINLY TO INCREASE POPS ACROSS THE SOUTH AFTER 00Z. NO ADDITIONAL UPDATES ARE ANTICIPATED AT THIS TIME. SALT LAKE CITY AIRPORT BROKE THE RECORD FOR NUMBER OF DAYS WITH MEASURABLE PRECIPITATION FOR THE MONTH OF MAY. THIS MONTH IS ALSO RANKED FIFTH FOR THE NUMBER OF DAYS OF MEASURABLE PRECIPITATION FOR ANY MONTH SINCE 1874. && .AVIATION...SOUTHEAST WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO NORTHWEST BETWEEN 17-19Z. OPERATIONAL WEATHER CONCERNS WILL FOCUS ON PERIODIC SHOWERS AFTER ABOUT 19Z...WITH A 20 PERCENT CHANCE OF THUNDERSTORMS THROUGH 23Z. PRIMARY IMPACTS FROM PASSING SHOWERS/STORMS WILL BE A BRIEF REDUCTION OF CIGS TO AOB 6000FT AGL...GUSTY ERRATIC WINDS AND LIGHTNING IN THE VICINITY OF THE AIRFIELD. && .FIRE WEATHER...EXPECTING FAIRLY SIMILAR TEMPERATURE/HUMIDITY TODAY COMPARED TO YESTERDAY. IT WILL ONCE AGAIN BE SOMEWHAT COOL/MOIST ACROSS THE NORTH...AND DRY AND WARM ACROSS THE SOUTH. AFTERNOON AND EVENING THUNDERSTORMS HOWEVER SHOULD BE MORE EVENLY DISTRIBUTED ACROSS THE STATE. THE STRONGEST ACTIVITY WILL BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY/ERRATIC WINDS. THE PATTERN SHIFTS TOMORROW THROUGH THE WEEKEND AS A RIDGE BUILDS IN. EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF UTAH. THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN EACH DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART. SOUTHERLY WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH TUESDAY...WITH A STRONG LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL FIRE WEATHER CONDITIONS SUNDAY INTO EARLY NEXT WEEK. COOLING AND MOISTENING CONDITIONS DEVELOP ACROSS THE NORTH BY MID WEEK BEHIND THE NEXT COOL FRONT. SHOWERS SHOULD INCREASE IN COVERAGE AGAIN YET SHOULD NOT BE AS WIDESPREAD AS THE LAST COUPLE OF WEEKS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/SCHOENING/VERZELLA/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 28, 5:38 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 538 AM MDT THU MAY 28 2015 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 538 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY NORTHERN AND CENTRAL UTAH TODAY. BRIEF HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY MANY OF THE SHOWERS AND STORMS. STRONG THUNDERSTORMS CAPABLE OF PRODUCE HAIL AND STRONG WIND GUSTS COULD DEVELOP ACROSS PORTIONS OF NORTHERN AND CENTRAL UTAH DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH PRESSURE WILL BUILD IN THE WESTERN GREAT BASIN FRIDAY...THEN SPREAD ACROSS THE OUTLOOK AREA THIS WEEKEND. VERY WARM TEMPERATURES AND MOSTLY DRY CONDITIONS WILL EXIST ACROSS THE ENTIRE OUTLOOK AREA. A NEW PACIFIC STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST EARLY NEXT WEEK WILL BRING SOMEWHAT COOLER TEMPERATURES BACK TO THE REGION. SHOWERS AND THUNDERSTORMS COULD ALSO RETURN TO EXTREME NORTHERN UTAH HEADING INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, May 28, 1:57 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT THU MAY 28 2015
UTZ010-013-282045-
WASATCH PLATEAU/BOOK CLIFFS UT-SAN RAFAEL SWELL UT-
157 PM MDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
245 PM MDT...
AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF SUNNYSIDE...OR 22 MILES NORTH
OF GREEN RIVER...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM IS LOCATED NORTHEAST ACROSS FAR NORTHEASTERN EMERY
COUNTY.
NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WOODSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 3936 11002 3928 11008 3926 11006 3923 11006
3922 11008 3918 11010 3912 11012 3929 11050
3946 11015 3945 11002
TIME...MOT...LOC 1956Z 293DEG 13KT 3931 11027
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| May 27, 6:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 46 min |
| May 27, 7:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 44 min |
| May 27, 7:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| May 27, 8:11 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Summit, Weber | 34 min |
| May 28, 1:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| May 28, 2:15 PM MDT | Areal Flood Advisory | SLC | Box Elder, Cache | 3 hr |
| May 28, 2:43 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| May 28, 2:49 PM MDT | Areal Flood Advisory | SLC | Box Elder, Cache | 86 min |
| May 28, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 32 min |
| May 28, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 33 min |
| May 28, 3:29 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 61 min |
| May 28, 4:19 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 35 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.